Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 385, NWS Memphis, TN

August 4, 2009Carroll County, Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2009, 7:34 PM CDT for Carroll County, Henry County, Weakley County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 7:34 PM CDT (00:34 UTC)
Expired
Aug 4, 2009, 8:15 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Carroll County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 6:34 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:44 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 4, 6:44 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT TUE AUG 4 2009

.UPDATE...

UPDATED FOR 00Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 4 2009/

.DISCUSSION...
REMNANTS OF THIS MORNING/S MCS OVER IL/IN HAVE DROPPED INTO KY AND
EASTERN TN AT DISCUSSION TIME. SCATTERED THUNDERSTORMS EXTENDED
WEST OF THE MCS THROUGH CENTRAL AND SOUTHERN MO. THIS SCATTERED
LINE OF STORMS APPEARED HAVE FORMED ALONG A WEAK BAROCLINIC
ZONE... WHILE A MORE PRONOUNCED SURFACE COLD FRONT WAS SLOWLY
DROPPING SOUTH THROUGH IA AND EASTERN NE. NOT CONFIDENT THAT
THESE STORMS WILL PERSIST INTO THE NIGHTTIME...PARTICULARLY WEST OF
THE MS RIVER. HAVE KEPT POPS DOWN INTO THE 20S/30S AT MEMPHIS AT
JACKSON.

ONE MORE POTENTIAL ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY
NIGHT / EARLY THURSDAY... BEFORE THE SOUTHERN PLAINS UPPER LEVEL
RIDGE EXTENDS ITS REACH INTO THE LOWER MS RIVER VALLEY. HEAT
INDICES WILL LIKELY REACH 105 AT MEMPHIS AND THE EASTERN AR/NORTHWEST
MS DELTA WEDNESDAY AFTERNOON. HAVE INCLUDED EXCESSIVE HEAT MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. MIDSHIFT WILL LIKELY NEED TO
ISSUE HEAT ADVISORY HEADLINES FOR AT LEAST A PORTION OF THE
MIDSOUTH FOR WEDNESDAY. GFS/NAM MOS HAVE YET TO KEY IN ON THE
SIGNIFICANT EVAPOTRANSPIRATION FOLLOWING THE RECENT RAINS.

FOR THURSDAY AND FRIDAY...THE 12Z GFS KEEPS THE MIDSOUTH BETWEEN
THE SEA BREEZE STORMS ALONG THE GULF COAST AND THE NORTHWEST FLOW
THUNDERSTORMS IN THE UPPER MIDWEST. WHAT REMAINS FOR THE MIDSOUTH
IS HOT HUMID AND MOSTLY SUNNY CONDITIONS. MAY SEE ISOLATED
AFTERNOON THUNDERSTORMS RETURN LATE WEEKEND/EARLY NEXT WEEK... AS
THE UPPER RIDGE CENTER LIFTS EAST TO THE CAROLINAS.

PWB

&&

.AVIATION...

00Z TAF CYCLE

PRIMARY FORECAST CONCERN FOR THIS EVENING WILL BE SEVERE MCS
TRACKING SOUTHEAST OUT OF WESTERN KENTUCKY INTO PORTIONS OF
NORTHWEST TENNESSEE. AIRMASS REMAINS AT LEAST MODERATELY UNSTABLE
TO THE SOUTH OF THIS COMPLEX...YET LARGE SCALE SUBSIDENCE APPEARS
STRONG JUST TO THE WEST OF THIS COMPLEX. SO THERE STILL REMAINS
UNCERTAINTY WITH HOW FAR WEST THIS COMPLEX WILL BACKBUILD. DECIDED
TO INCLUDE TEMPO FOR A COUPLE OF HOURS AT MKL FOR +TSRA ALONG WITH
OCCASIONAL IFR/MVFR CEILINGS/VISBYS AND STRONG WIND GUST
POTENTIAL. OTHERWISE THUNDERSTORM POTENTIAL TOO LOW AT ALL OTHER
SITES TO INCLUDE TEMPOS...AND HAVE MAINTAINED VFR CONDITIONS AND
LIGHT SOUTH WINDS.

VFR CONDITIONS WILL PREVAIL TOMORROW MORNING WITH PERIODS OF MVFR
POSSIBLE BY AFTERNOON WITH ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  94  76  95 /  30  30  10  10
MKL  72  92  70  92 /  40  30  10  10
JBR  73  93  73  94 /  40  30  10  10
TUP  73  94  71  93 /  20  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 7:02 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT TUE AUG 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
702 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
A JONESBORO TO SAVANNAH LINE. DAMAGING STRAIGHT-LINE WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST
TENNESSEE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

WEDNESDAY AFTERNOON HEAT INDICES WILL APPROACH AND POSSIBLY
EXCEED 105 DEGREES OVER THE EASTERN ARKANSAS AND NORTHWEST
MISSISSIPPI DELTA...AS WELL AS THE MEMPHIS METRO AREA. A HEAT
ADVISORY MAY BE ISSUED WEDNESDAY FOR THESE AREAS. THE OPPRESSIVE
HEAT AND HUMIDITY WILL LIKELY CONTINUE INTO THE LATTER HALF OF
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:19 AM CDTSevere Thunderstorm WarningMEGTunica56 min
Aug 4, 7:03 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley42 min
Aug 4, 7:06 PM CDTFlash Flood WarningMEGHenry, Obion, Weakley3 hr
Aug 4, 7:38 PM CDTFlash Flood WarningMEGCarroll, Henry, Weakley3 hr
Aug 4, 7:43 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley47 min
Aug 4, 8:09 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson66 min
Aug 4, 9:34 PM CDTSevere Thunderstorm WarningMEGLake, Obion56 min
Aug 4, 9:38 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Obion, Weakley67 min
Aug 4, 10:05 PM CDTTornado WarningMEGCarroll, Gibson, Obion, Weakley22 min
Aug 4, 10:10 PM CDTFlash Flood WarningMEGCarroll, Decatur, Gibson, Henry, Lake, Obion and 1 more3 hr
Aug 4, 10:14 PM CDTTornado WarningMEGCarroll, Henderson46 min
Aug 4, 10:16 PM CDTSevere Thunderstorm WarningMEGDyer, Lake44 min
Aug 4, 10:39 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson51 min
Aug 4, 11:00 PM CDTSevere Thunderstorm WarningMEGDyer, Lake45 min
Aug 5, 12:02 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale30 min
Aug 4, 11:12 PM CDTSevere Thunderstorm WarningMEGClay63 min
Aug 4, 11:32 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph43 min
Aug 4, 11:56 PM CDTSevere Thunderstorm WarningMEGMississippi37 min
Aug 5, 12:41 AM CDTFlash Flood WarningMEGClay, Greene, Randolph3 hr
Aug 5, 12:49 AM CDTSevere Thunderstorm WarningMEGClay, Randolph41 min
Aug 5, 2:05 AM CDTFlash Flood WarningMEGCraighead, Lawrence, Poinsett3 hr
Aug 5, 2:47 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett, St. Francis43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.